Alert archive / New York / Lake Effect Snow Warnings in 2011

Lake Effect Snow Warning 2, NWS Binghamton, NY

January 4, 2011Oneida County, New York

NWS Binghamton, NY issued this lake effect snow warning at Jan 4, 2011, 10:41 PM EST for Oneida County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2011, 10:41 PM EST (03:41 UTC)
Expired
Jan 5, 2011, 4:14 AM EST
In force
6 hr
Issued by
NWS Binghamton, NY

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WWUS41 KBGM 050341
WSWBGM

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1041 PM EST TUE JAN 4 2011

NYZ009-051200-
/O.UPG.KBGM.LE.Y.0002.000000T0000Z-110105T1200Z/
/O.NEW.KBGM.LE.W.0002.110105T0341Z-110105T1200Z/
NORTHERN ONEIDA-
INCLUDING THE CITY OF...BOONVILLE
1041 PM EST TUE JAN 4 2011

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A LAKE
EFFECT SNOW WARNING...WHICH IS IN EFFECT UNTIL 7 AM EST
WEDNESDAY. THE LAKE EFFECT SNOW ADVISORY IS NO LONGER IN EFFECT. 


* LOCATIONS: MAINLY WEST OF STATE ROUTE 26 IN NORTHERN ONEIDA 
  COUNTY. 

* HAZARDS: OCCASIONAL HEAVY LAKE EFFECT SNOW.

* ACCUMULATIONS: 5 TO 10 INCHES.

* TIMING: CONTINUING THIS EVENING...TAPERING EARLY WEDNESDAY MORNING.

* IMPACTS: SNOW COVERED AND SLIPPERY ROADS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE EFFECT SNOW WARNING MEANS SIGNIFICANT AMOUNTS OF LAKE
EFFECT SNOW ARE FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS OR
IMPOSSIBLE. LAKE EFFECT SNOW SHOWERS TYPICALLY ALIGN THEMSELVES
IN BANDS AND WILL LIKELY BE INTENSE ENOUGH TO DROP 1 TO SEVERAL
INCHES OF SNOW PER HOUR FOR SEVERAL HOURS. VISIBILITIES VARY
GREATLY AND CAN DROP TO ZERO WITHIN MINUTES.  TRAVEL IS STRONGLY
DISCOURAGED. COMMERCE COULD BE SEVERELY IMPACTED. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

PLEASE REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

&&

$$

PADAVONA
1 follow-up statement
686 
WWUS41 KBGM 050914
WSWBGM

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 AM EST WED JAN 5 2011


NYZ009-051015-
/O.CAN.KBGM.LE.W.0002.000000T0000Z-110105T1200Z/
NORTHERN ONEIDA-
INCLUDING THE CITY OF...BOONVILLE
414 AM EST WED JAN 5 2011

...LAKE EFFECT SNOW WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS CANCELLED THE LAKE
EFFECT SNOW WARNING. 

THE LAKE EFFECT SNOW THAT IMPACTED PORTIONS OF THE WESTERN MOHAWK
VALLEY AND EASTERN FINGER LAKES THIS MORNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

$$

CMG

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this lake effect snow warning went out at Jan 4, 7:55 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 4, 7:55 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
755 PM EST TUE JAN 4 2011

.SYNOPSIS...
COLD AIR MOVING OVER LAKE ONTARIO WILL GENERATE LAKE EFFECT SNOW
SHOWERS INTO EARLY WEDNESDAY. LOW PRESSURE WILL TRACK EAST FROM
THE GREAT LAKES INTO THE NORTHEAST AND MIDDLE ATLANTIC STATES FOR
THURSDAY AND FRIDAY, WITH MORE SNOW SHOWERS EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LATEST BUF SOUNDINGS SHOWS AMPLE INSTABILITY WITH EL NEAR 600 MB.
THIS IS CONFIRMED BY THE RADAR PICTURE, WHICH SHOWS MUCH MORE
COVERAGE THAN ORIGINALLY ANTICIPATED. THUS WE HAVE INCREASED POPS
ACROSS THE ENTIRE FA.

THE BIG QUESTION CONCERNS SINGLE BAND EXTENDING INTO WESTERN
ONEIDA COUNTY. SHOULD THE BAND REMAIN OVER THE SAME AREA OVER THE
NEXT FEW HOURS, SNOW AMOUNTS COULD REACH HIGH END ADVISORY OR EVEN
LOW END WARNING.

A PROJECTED WIND SHIFT OVERNIGHT BRINGS THE BAND INTO NORTHERN
ONONDAGA AND MADISON COUNTIES. HOWEVER THE MODELS INSIST THE BAND
WILL QUICKLY FIZZLE AS IT MOVES SOUTH. SO WE WILL HOLD OFF ON ANY
FLAGS FOR ONONDAGA/MADISON AT THIS TIME.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
NY AND PA COME UNDER A SOME SHRT WAVE RDGING AND SUBSDC WILL TAKE
PLACE ABV THE INVERSION LAYER WED. THE INVERSION WILL DROP TO BELOW
700 MB BY WED AFTERNOON AS THE LL FLO BACKS TO MORE WRLY BY WED EVE.
THE WARMING AT 700 MB WILL STABILIZE THE LOW-LVLS FOR LOCATIONS
NOT DIRECTLY DOWNWIND FROM LAKE ONTARIO. THE FLO WILL REMAIN ARND
300 DEGREES FOR THE AM AND MUCH OF THE AFTERNOON HOURS. THIS WILL
KEEP LAKE EFFECT SNOW SHOWERS INTO THE AFTERNOON HOURS DOWNWIND
OFF LAKE ONTARIO. SOME LIGHT ADDTNL ACC/S WILL BE POSSIBLE.

FOR WED NGT...THE LL FLO BACKS TO THE SW AND DIRECTS MOST OF THE SIGNFCT
LES TO THE N OF THE SYRACUSE-UCA/RME AREAS. THIS SW FLOW DEVELOPS
IN ADVANCE OF THE NEXT UPR LVL WAVE THAT WILL REACH THE GREAT
LAKES BY 12Z THU. BY THURSDAY...LIFTG ASSCTD WITH THIS NEXT GREAT
LAKES WAVE WILL SPREAD ACRS C NY AND NE PA. SNOW SHOWERS WILL
DEVELOP FROM W-E DURING THE DAY THURSDAY. THE DYNAMICS WITH THIS
WAVE WERE DECENT AS THERE WILL BE WAA IN THE LOWER-LVLS WHICH
CHANGES TO WEAK CAA AT MID-LVLS. WITH STEEPENING LAPSE RATES THERE
WILL BE SUFFICIENT LIFTING FOR PRECIP. MOISTURE WILL BE LIMITED
INITIALLY SO AT LEAST THRU THURSDAY THERE SHOULDN/T BE MUCH SNOW
ACC/S.

FOR THURSDAY NIGHT AND FRIDAY...BIG CHANGES AS A CLOSED UPPER LEVEL LOW
OVER SOUTHERN QUEBEC RETROGRADES NW TO HUDSON BAY THEN SOUTHWEST
TO THE GREAT LAKES. THIS LOW IS BEING PULLED INTO OUR AREA BY A
SECOND WEAKER CLOSED LOW AND SHORT WAVE DIGGING INTO THE NE US
TROF. SNOW WILL CONT THU EVE AHEAD OF A SLOW MOVING SFC COLD
FRONT. THE FRONT WILL MOVE EAST OF THE AREA FRIDAY AFTERNOON BUT
BY THAT TIME A DEEP NW FLOW WILL BE PULLING IN COLDER AIR AND
STARTING UP THE LAKE EFFECT SNOW AGAIN. COLDER THAN NORMAL TEMPERATURES
WITH A WIDESPREAD LIGHT SNOW WILL PREVAIL THRU FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPDATED AT 415 PM... THE LARGE-SCALE PATTERN SHOWN BY MEDIUM-
RANGE GUIDANCE CONTINUES TO BE WELL AGREED UPON TODAY...WITH HIGH
LATITUDE BLOCKING IN PLACE OVER NRN CANADA...AND BELOW NORMAL
HEIGHTS/TEMPS OVER THE MAJORITY OF THE CONUS...INCLUDING NY/PA.

THE MAIN FEATURE TO WATCH MUCH OF THIS PERIOD WILL BE A PERSISTENT
CLOSED UPPER-LEVEL VORTEX ACROSS SOUTH-CENTRAL/SERN CANADA...AND
THE UPPER LAKES REGION/NORTHEASTERN U.S. EXACTLY HOW THIS SYSTEM
AMPLIFIES OVER TIME...AND THE TRACK OF SHORT-WAVE ENERGY
UNDERCUTTING IT...WILL BE KEY PLAYERS IN OUR SENSIBLE WX. IN
GENERAL...THOUGH...COLD TEMPS (BELOW NORMAL FOR EARLY-MID
JAN)...LOOK LIKE A FAIRLY SAFE BET.

ONE SIGNIFICANT PIECE OF ENERGY IS STILL PROGGED BY 12Z RUNS OF
THE ECMWF/GFS/GEM MODELS TO TRACK ACROSS THE SOUTHEASTERN U.S. FRI
NIGHT/SAT...AND DEEPEN INTO A LARGE OCEANIC CYCLONE WELL OFF-SHORE
BY LATER THIS WEEKEND. ALTHOUGH IT APPEARS THE SURFACE STORM WILL BE TOO
FAR REMOVED FROM NY/PA TO BRING SIGNIFICANT SNOWS ON SAT...ENOUGH
UPPER-LEVEL ENERGY/MOISTURE WILL BE IN PLACE NEAR THE CLOSED UPPER
LOW...SO THAT SHSN WILL BE COMMON THROUGH THE WEEKEND. BY SAT
NIGHT/SUN...A COLD ADVECTIVE NW FLOW SHOULD ADD A LAKE-EFFECT
COMPONENT TO THE SHSN.

BY EARLY NEXT WEEK (MON)...A TEMPORARY BREAK/WEAKENING OF THE
LAKE-EFFECT SHSN PATTERN IS FORESEEN...AS A SURFACE HIGH BUILDS IN
FROM THE WEST...AND SHORT-WAVE RIDGING CROSSES THE AREA.

HOWEVER...AS JUST MENTIONED...THE RESPITE SHOULD BE SHORT-
LIVED...WITH A THREAT OF SYNOPTIC-SCALE SNOW PRESENTING ITSELF BY
TUE...AS THE NEXT PIECE OF SOUTHERN STREAM ENERGY RIDES UNDERNEATH
THE PERSISTENT CLOSED LOW...AND REACHES THE EAST COAST. AT SUCH A
FAR TIME RANGE...MUCH MODEL DISAGREEMENT ON POSITIONING/AMPLITUDE
OF THIS SYSTEM...BUT CERTAINLY ENOUGH OF A CHANCE TO MENTION IN
THE FORECAST FOR MON NIGHT/TUE.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
INSTABILITY/LAKE-EFFECT SHSN WILL AFFECT MUCH OF THE FORECAST AREA
THIS EVENING. FOR KRME...A SINGLE BAND OF LAKE-EFFECT SNOW WILL
PRODUCE IFR AT TIMES THROUGH 03-04Z...BEFORE SOME IMPROVEMENT
TAKES PLACE THEREAFTER. AT KSYR/KITH/KBGM...PASSING SHSN WILL
PRODUCE OCCASIONAL MVFR/IFR RESTRICTIONS. KELM/KAVP SHOULD STAY
LARGELY VFR...ALTHOUGH BRIEF RESTRICTIONS ARE NOT OUT OF THE QUESTION.

ON WED...MOSTLY VFR ANTICIPATED. AS A BAND OF LAKE-EFFECT SNOW
LIFTS NWD LATE IN THE AFTERNOON...RESTRICTIONS COULD RE-DEVELOP
FOR A TIME AT KSYR/KRME.

NW WINDS 5-10 KT OVERNIGHT...WILL INCREASE TO 10-20 KT WED.

OUTLOOK...

WED NGT TO THU MORNING...GENERALLY VFR PA. MVFR CIGS/VSBYS
POSSIBLE IN SCT SNOW SHOWERS ACROSS CENTRAL NY SITES.

THU AFTN...VFR.

THU NGT TO SUN...IFR/MVFR IN SHOW SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST WEDNESDAY FOR NYZ009.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJN
LONG TERM...MLJ
AVIATION...MLJ/TAC
Hazardous weather outlook, Jan 4, 3:11 AM EST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 AM EST TUE JAN 4 2011

NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-050815-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
311 AM EST TUE JAN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-050815-
NORTHERN ONEIDA-
311 AM EST TUE JAN 4 2011

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 10:14 AM ESTLake Effect Snow AdvisoryBGMCayuga, Chenango, Cortland, Madison, Onondaga, Otsego3 hr
Jan 5, 1:25 PM ESTLake Effect Snow WarningBGMCayuga, Chenango, Cortland, Delaware, Madison, Oneida and 2 more15 hr
Jan 5, 3:35 PM ESTLake Effect Snow AdvisoryBGMMadison, Oneida, Onondaga13 hr

Nearby

Lake Effect Snow Warnings in New York, 2011Every lake effect snow warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.